Florida, 2004

Flood in Florida, September 8, 2004

September 8, 2004 · NWS JAX · 1 event in 1 county or zone

Extensive flooding was occurring in Lake City due to sheet flow. Numerous roads including Interstate 10 were flooded.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Extensive flooding was occurring in Lake City due to sheet flow. Numerous roads including Interstate 10 were flooded. Some roads were under 20 feet of water, and the weight of the water was pushing air out of the aquifer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 9:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 9:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATE TO WATCH/WARNING/ADVISORY SECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1030 PM EDT TUE SEP 7 2004

.PUBLIC UPDATE...RAIN COVERAGE HAS DECREASED DRAMATICALLY WITH TWO
DISTINCT RAINBANDS LEFT...ONE FROM JACKSONVILLE SOUTHWEST TO OCALA
WITH A SECONDARY ACROSS INTERIOR SOUTHEAST GEORGIA. WILL LOWER POPS
TO CHANCE CATEGORY. TREMENDOUS AMOUNT OF RAINFALL HAS BEEN RECORDED
SINCE FRIDAY...WITH ISOLATED AMOUNTS EXCEEDING 13 INCHES. WILL KEEP
FLOOD WATCH ONGOING THROUGH WEDNESDAY AFTERNOON. &&

.MARINE UPDATE...REGIONAL OBS BEYOND 20 NM INDICATE SEAS ARE 7 FEET
OR HIGHER WITH WIND SPEEDS 20 KNOTS OR GREATER. CONDITIONS WILL
SLOWLY SUBSIDE AS REMNANTS OF FRANCES CONTINUES TO MOVE AWAY FROM THE
AREA. WILL OBVIOUSLY KEEP THE SCA GOING.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WARNING ALL AREAS.
     FLOOD WATCH ALL AREAS.
     SMALL CRAFT ADVISORY FERNANDINA BCH TO FLAGLER BCH
GA...FLOOD WARNING ALL AREAS.
     FLOOD WATCH ALL AREAS.
     SMALL CRAFT ADVISORY ALTAMAHA TO FERNANDINA BCH
     OUT 60 NM.
&&

.SHORT TERM...NARROW RAINBANDS WITH EMBEDDED SUPERCELLS CONT TO
AFFECT THE REGION ON THE SE QUAD OF REMNANTS OF FRANCES. VWP PROFILE
SHOWS SLOW VEERING OF LOW LEVEL WINDS BETWEEN 25-40 KT...WITH LAPS
HELICITY VALUES GREATEST ERN CWA MAXING OUT AROUND 200. CAPES NOTED
ON THE ORDER OF 1500-2000 J/KG. EXPECT CONTINUATION OF LINES OF
SHOWERS AND TSTM INTO EARLY THIS EVENING WITH STILL A LOW TO MODERATE
THEAT OF ISOLD BRIEF TORNADOES. WILL LIKELY HIGHLIGHT THIS
POTENTAIL IN ZONES FOR EARLY TONIGHT. STILL APPEARS TO BE A THREAT
OF SOME FLOODING WITH RELATIVELY LOW FLASH FLOOD GUIDANCE...SO WILL
EXTEND THE FLOOD WATCH UNTIL AROUND 10 PM WHEN CONVECTIVE
ACTIVITY DIES DOWN. TRAILING TROUGH AND DEEP LAYER MOISTURE WILL
MAINTAIN MOSTLY SCT CONVECTION INTO WED AND THU THEN AS MOISTURE
PULLS N AND E EXPECT POPS TO DECREASE. FRI...AS 5H TROUGH OVER THE
SE CONUS RETROGRADES EXPECT MOISTURE INCREASE WITH POPS INCREASING
FOR INTERIOR SE GA...WITH REMAINING NEAR SCT COVERAGE FOR NE FL.
TEMPS FROM GUIDANCE LOOK REASONABLE.

.LONG TERM...SAT-TUE. AXIS OF MOISTURE APPEARS TO BE OVER THE REGION
AND SUPPORTS LOW END CHANCES OF POPS. MODERATE ELY FLOW IN LOW LEVELS
WILL LIKELY MAINTAIN FAIRLY SIMILAR POPS AREA-WIDE ALTHOUGH INLAND
SE GA ZONES MAY SEE LESS COVERAGE. TAIL END OF FORECAST HINGES ON
WHAT EXACTLY DOES IVAN DO. CURRENT PROGS HAVE IT MOVING INTO THE SE
GOMEX...WILL HAVE TO MONITOR VERY CLOSELY.

&&

.MARINE...

WILL DROP HSA DUE TO RECENT REPORTS OF 3-5 FT SURF AND DECREASING
TREND IN SEAS.

&&

ECZ
Hazardous weather outlook, Sep 7, 9:22 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1022 PM EDT TUE SEP 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1022 PM EDT TUE SEP 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...FLOOD WARNING IN EFFECT...

ALTHOUGH THE REMNANTS OF TROPICAL DEPRESSION FRANCES CONTINUE TO
WEAKEN...NARROW OUTER RAINBANDS WILL CONTINUE TO IMPACT THE LOCAL
REGION OVERNIGHT. PORTIONS OF MANY COUNTIES ARE EXPERIENCING
FLOODING...THEREFORE A FLOOD WARNING IS IN EFFECT FOR ALL OF
NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. PLEASE REFER TO THE LATEST
FLOOD WARNING FOR MORE INFORMATION.

IN ADDITION...SOME AREA RIVERS ARE ALREADY IN FLOOD. SEE THE LATEST
RIVER FLOOD WARNINGS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ADDITIONAL RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.
OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED...PLEASE RELAY ANY
REPORTS OF FLOODING OR DAMAGE TO THE NATIONAL WEATHER SERVICE AND
LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/ARS/ECZ

In the hours before

Local storm report, Sep 7, 6:26 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
726 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HEAVY RAIN       HORTENSE                31.33N 81.96W
09/07/2004  12.80 INCH       BRANTLEY           GA   BROADCAST MEDIA

            STORM TOTAL RAINFALL RELAYED VIA CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

0724 PM     HEAVY RAIN       HILLIARD                30.69N 81.92W
09/07/2004  12.75 INCH       NASSAU             FL   BROADCAST MEDIA

            STORM TOTAL RAINFALL RELAYED VIA CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

0724 PM     HEAVY RAIN       DOWNTOWN JACKSONVILLE   30.33N 81.66W
09/07/2004  7.54 INCH        DUVAL              FL   BROADCAST MEDIA

            STORM TOTAL RAINFALL REPORTED AT CHANNEL 4 NEWS STATION
            IN JACKSONVILLE.

&&

ECZ
Local storm report, Sep 7, 7:26 PM EST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
826 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TORNADO          HAMPTON                 29.86N 82.14W
09/07/2004                   BRADFORD           FL   EMERGENCY MNGR

            PUBLIC REPORT OF TORNADO ON THE GROUND...RELAYED VIA
            EMERGENCY MANAGER.

&&

ECZ

Event by event

1 flood. Local standard time, as filed.

Flood, Columbia

When
September 8, 12:00 AM EST to 11:30 AM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420827.